Hail, Polk
- When
- February 20, 5:27 AM CST
- Where
- Polk County, Des Moines
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.600, -93.617
Low pressure tracked across Kansas into northern Missouri, along the Iowa-Missouri border. A strong warm front extended east from the low, but remained south of Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure tracked across Kansas into northern Missouri, along the Iowa-Missouri border. A strong warm front extended east from the low, but remained south of Iowa. The dry slot lifted northeast across the state during the pervious evening. A strong vorticity maximum lifted northeast out of the southern Plains overnight. Strong warm air advection in conjunction with the approaching vorticity maximum lead to elevated convection during the predawn hours. Analysis of the soundings in the near storm environment indicated the lifting took place from 703 mb. CAPE values from this level were around 316 J/kg in an environment that contained a 0-3 km helicity value of 362 m**2/s**2. Thunderstorms erupted in central Iowa and intensified quickly. They dropped three quarter to one inch diameter hail for a brief period before weakening. One and one half inch diameter hail fell on the south side of the city of Des Moines for the largest hail report received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 20, 2:55 AM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 255 AM CST SUN FEB 20 2005 .DISCUSSION... MAIN FOCUS IS LENGTH OF ONGOING PCPN AND IN SHORT TERM CHANCES FOR PCPN WITH SEVERAL WEAK S/W MOVING THROUGH THE FLOW PATTERN OVER THE NEXT SEVERAL DAYS. IN LONGER TERM SMALL CHANCES FOR PCPN HOWEVER TEMPERATURES WILL BE IN QUESTION WITH LATE FEBRUARY SUN. THOUGH LAST S/W IN CENTRAL PLAINS ATTM MOVG FAIRLY QUICKLY NEWRD AND SHOULD ACCORDING TO MODEL RUNS BE IN GREAT LAKES REGION BY EVENING. MODEL TRENDING TO LITTLE IF ANY CHANCE FOR PCPN TONIGHT. HAVE LEFT STATE DRY TONIGHT THROUGH MONDAY NIGHT. EXPECT SYSTEM MOVING DOWN NW FLO ON MONDAY TO LACK MOISTURE WITH LTL DYNAMICAL FIELD SUPPORT PER LATEST MODELS. ALSO LOOKING AT ENSEMBLES TRENDS ARE VERY SIMILAR. LOOKS FAIRLY CLOUDY HOWEVER IF BREAKOUT OCCURS TEMPS COULD REALLY RISE QUICKLY. NEXT BEST CHANCE FOR ANY PCPN APPEARS TO BE ON TUESDAY AS NW FLO SYSTEM WITH GOOD DYNAMICS AND DECENT MOISTURE COULD PRODUCE SOME LIGHT PCPN AND BASED ON THICKNESS SHOULD BE ALL SNOW. SOUNDINGS SUPPORT ALL SNOW TOO. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FORSTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 505 AM CST SUN FEB 20 2005 IAZ004>007-015>017-211200- CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH- 505 AM CST SUN FEB 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA NORTH OF U.S. HIGHWAY 3. .DAY ONE...TODAY AND TONIGHT A MIXTURE OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED THIS MORNING HOWEVER BY AFTER JUST A MIXTURE OF RAIN AND SNOW IS EXPECTED WITH A SNOW ACCUMULATION OF AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR SNOW ON TUESDAY HOWEVER SNOWFALL WILL BE LIMITED DUE TO THE RAPID MOVEMENT OF THE SYSTEM THROUGH THE AREA. THERE IS ANOTHER CHANCE FOR SNOW ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-211200- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE- GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-JASPER-LUCAS-MADISON-MAHASKA- MARION-MARSHALL-MONROE-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY- TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WRIGHT- 505 AM CST SUN FEB 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA FROM U.S. HIGHWAY 30 SOUTH. .DAY ONE...TODAY AND TONIGHT AREAS OF DRIZZLE AND LIGHT RAIN ARE EXPECTED TO CONTINUE INTO THE AFTERNOON. THE VISIBILITY WILL BE REDUCED IN SOME AREAS TO BELOW ONE MILE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR SNOW ON TUESDAY HOWEVER SNOWFALL WILL BE LIMITED DUE TO THE RAPID MOVEMENT OF THE SYSTEM THROUGH THE AREA. THERE IS ANOTHER CHANCE FOR SNOW ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FORSTER
The Des Moines radar (KDMX), 17 km away, was scanning. The volume nearest the first event began at 11:25 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441402, 5441406, 5441407, 5441403, 5441404, 5441405.